Advanced

Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy : A case report

Schatz, Patrik LU ; Aldayel, Ahmed; Taskintuna, Ibrahim; Abdelkader, Ehab and Mura, Marco (2017) In Journal of Medical Case Reports 11(1). p.1-5
Abstract

Background: Proliferative diabetic retinopathy is a major cause of visual impairment in working-age adults worldwide. Panretinal photocoagulation is a cornerstone in its management; however, it may include a range of side effects and complications, one of these being serous retinal detachment. To the best of our knowledge, this is the first report of the use of intravitreal injection of bevacizumab for serous retinal detachment after panretinal photocoagulation. Case presentation: A 24-year-old Saudi man with poorly controlled type 1 diabetes presented with bilateral progressive proliferative retinopathy in spite of several sessions of panretinal photocoagulation. After one additional such session, he developed bilateral serous retinal... (More)

Background: Proliferative diabetic retinopathy is a major cause of visual impairment in working-age adults worldwide. Panretinal photocoagulation is a cornerstone in its management; however, it may include a range of side effects and complications, one of these being serous retinal detachment. To the best of our knowledge, this is the first report of the use of intravitreal injection of bevacizumab for serous retinal detachment after panretinal photocoagulation. Case presentation: A 24-year-old Saudi man with poorly controlled type 1 diabetes presented with bilateral progressive proliferative retinopathy in spite of several sessions of panretinal photocoagulation. After one additional such session, he developed bilateral serous retinal detachment and vision loss, which was managed with a single bilateral intravitreal bevacizumab injection. The serous retinal detachment subsided with partial recovery of vision. Conclusions: Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy is a rare complication nowadays. In this case, it seems that excessive photocoagulation exceeded the energy-absorbing capacity of the retinal pigment epithelium, leading to a disruption of the blood-retinal barrier. A single injection of bilateral intravitreal bevacizumab was sufficient to control the serous retinal detachment. This effect may have been due to a reduction of vascular leakage resulting from the mechanism of action of this drug. No complications were noted from the injection. Caution should be exerted when attempting bilateral panretinal photocoagulation.

(Less)
Please use this url to cite or link to this publication:
author
organization
publishing date
type
Contribution to journal
publication status
published
subject
keywords
Case report, Optical coherence tomography, Panretinal photocoagulation, Proliferative diabetic retinopathy, Serous retinal detachment, Wide-field imaging
in
Journal of Medical Case Reports
volume
11
issue
1
pages
1 - 5
publisher
BioMed Central
external identifiers
  • scopus:85029582654
ISSN
1752-1947
DOI
10.1186/s13256-017-1424-y
language
English
LU publication?
yes
id
ba5441c4-b167-4b2c-897d-2c21e5768edb
date added to LUP
2017-10-12 10:43:43
date last changed
2018-01-12 03:00:09
@article{ba5441c4-b167-4b2c-897d-2c21e5768edb,
  abstract     = {<p>Background: Proliferative diabetic retinopathy is a major cause of visual impairment in working-age adults worldwide. Panretinal photocoagulation is a cornerstone in its management; however, it may include a range of side effects and complications, one of these being serous retinal detachment. To the best of our knowledge, this is the first report of the use of intravitreal injection of bevacizumab for serous retinal detachment after panretinal photocoagulation. Case presentation: A 24-year-old Saudi man with poorly controlled type 1 diabetes presented with bilateral progressive proliferative retinopathy in spite of several sessions of panretinal photocoagulation. After one additional such session, he developed bilateral serous retinal detachment and vision loss, which was managed with a single bilateral intravitreal bevacizumab injection. The serous retinal detachment subsided with partial recovery of vision. Conclusions: Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy is a rare complication nowadays. In this case, it seems that excessive photocoagulation exceeded the energy-absorbing capacity of the retinal pigment epithelium, leading to a disruption of the blood-retinal barrier. A single injection of bilateral intravitreal bevacizumab was sufficient to control the serous retinal detachment. This effect may have been due to a reduction of vascular leakage resulting from the mechanism of action of this drug. No complications were noted from the injection. Caution should be exerted when attempting bilateral panretinal photocoagulation.</p>},
  articleno    = {265},
  author       = {Schatz, Patrik and Aldayel, Ahmed and Taskintuna, Ibrahim and Abdelkader, Ehab and Mura, Marco},
  issn         = {1752-1947},
  keyword      = {Case report,Optical coherence tomography,Panretinal photocoagulation,Proliferative diabetic retinopathy,Serous retinal detachment,Wide-field imaging},
  language     = {eng},
  month        = {09},
  number       = {1},
  pages        = {1--5},
  publisher    = {BioMed Central},
  series       = {Journal of Medical Case Reports},
  title        = {Serous retinal detachment after panretinal photocoagulation for proliferative diabetic retinopathy : A case report},
  url          = {http://dx.doi.org/10.1186/s13256-017-1424-y},
  volume       = {11},
  year         = {2017},
}